Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 75, NWS Grand Rapids, MI

September 17, 2021

NWS Grand Rapids, MI issued this small craft advisory at Sep 17, 2021, 6:44 AM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Sep 17, 2021, 6:44 AM EDT (10:44 UTC)
Expired
Sep 17, 2021, 8:00 PM EDT
In force
13 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

465 
WHUS73 KGRR 171044
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
644 AM EDT Fri Sep 17 2021

LMZ849-171845-
/O.NEW.KGRR.SC.Y.0075.210917T1044Z-210917T2100Z/
Pentwater to Manistee MI-
644 AM EDT Fri Sep 17 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

* WHAT...South winds 15 to 25 knots with gusts up to 30 knots 
  and waves 2 to 4 feet.

* WHERE...Pentwater to Manistee MI.

* WHEN...Until 5 PM EDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

wdm
3 follow-up statements
543 
WHUS73 KGRR 171902
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
302 PM EDT Fri Sep 17 2021

LMZ849-172100-
/O.CON.KGRR.SC.Y.0075.000000T0000Z-210917T2100Z/
Pentwater to Manistee MI-
302 PM EDT Fri Sep 17 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WHAT...South winds 15 to 25 knots and waves 3 to 5 feet.

* WHERE...Pentwater to Manistee MI.

* WHEN...Until 5 PM EDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
807 
WHUS73 KGRR 172008
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
408 PM EDT Fri Sep 17 2021

LMZ849-180000-
/O.EXT.KGRR.SC.Y.0075.000000T0000Z-210918T0000Z/
Pentwater to Manistee MI-
408 PM EDT Fri Sep 17 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...South winds 15 to 25 knots and waves 3 to 5
  feet...diminishing early this evening.

* WHERE...Pentwater to Manistee MI.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
169 
WHUS73 KGRR 172353
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
753 PM EDT Fri Sep 17 2021

LMZ849-180100-
/O.EXP.KGRR.SC.Y.0075.000000T0000Z-210918T0000Z/
Pentwater to Manistee MI-
753 PM EDT Fri Sep 17 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING...

The winds and waves will continue to diminish below hazardous
levels this evening.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Sep 17, 4:28 AM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Sep 17, 4:28 AM EDT, 2 hours 16 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Grand Rapids MI
428 AM EDT Fri Sep 17 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 347 AM EDT Fri Sep 17 2021

- Weakening front with showers into Saturday morning

- Warmer Sunday into Monday

- Stormy period late Monday into Tuesday

- Fall Starts on Wednesday

&&

.DISCUSSION...(Today through next Thursday)
Issued at 347 AM EDT Fri Sep 17 2021

- Weakening front with showers into Saturday morning

Today will be a nice day and it will be warmer than the past two
days. We will have considerable sunshine too. However we do have
northern stream cold front dropping south into Michigan tonight.
The front will stall once it gets south of I-80 on Saturday. Most
of the mid level dynamics supporting this front stay north of the
Canadian boarder. Every model run since Wednesday's 12z run have
made the temperatures colder behind the front on Saturday and the
recovery on Sunday not as much. It would seem we would not warm
out of the 70s Saturday and on Sunday we may get to 80 but not
much more than that.

As for showers with the front, there is decent surface convergence
on the front through Saturday morning. There is also a wedge of
500 to 900 j/kg of MU cape with the front that increases to near
1000 j/kg by I-94 around sunrise on Saturday. On the other hand
the upper level divergence is lacking over this front Friday
night into Saturday morning. There is a narrow wedge of 1.5 inches
of precipitable water along the front but the moisture transport
in the 1000/850 layer is feeble at best. So my spin on this is
there will be scattered showers and isolated thunderstorms on the
front as it drops south but the coverage will decrease as the
front drops south of Route 20.

- Warmer Sunday into Monday

Upper level ridging builds over this area into Monday as the next
upstream Pacific system heads this way. There will be a Canadian
surface high pressure system centered north of this area Saturday
into Sunday. I would image skies should be mostly clear once the
front gets south of Michigan by mid morning Saturday. This will be
shallow cool air, which will help to limit clouds too.

By Monday, the surface high moves east of this area and upper
heights rise from the building upper ridge. That will allow our
surface temperatures should get warmer. Sunday will not warm so
much, relative to Saturday, since we will still have that shallow
cool air over us yet. By Monday however, the upper ridge is well
east of us and we are in deep southerly flow. This will bring
temperatures into the 80s Monday. It will be more humid. Monday
could well be the warmest day for the rest of September. That is
based on the ensembles forecasts from the GFS, ECMWF and Canadian
models from the 00z run last night.

That same deep southerly flow will bring the remnant moisture
from Nicholas into our area. The NAM, GFS and ECMWF are now doing
this (they were not showing this 24 hours ago). That would bring
layered clouds to us for Monday which would in turn limit how
warm we get and also bring the risk of afternoon showers and
thunderstorms. At this point, it is questionable if that moisture
heads just east of Michigan or actually heads into this area. We
will have to watch how this plays out. For now we can just put a
chance of showers for Monday and call that good.

- Stormy period late Monday into Tuesday

There are many questions to be answered with this system mid week.
The ECMWF creates quiet the closes upper low over us by late in
the day Wednesday. Remember the front is coming through Tuesday.
Both the GFS and ECMWF we would have frontal convection on
Tuesday. The real question is what happens behind the cold front.

There could be strong thunderstorms Tuesday as we are in the jet
entrance region of a 130 knot jet core (good for strong storms).
We would have deep moisture too. Since the front is coming through
during the day, that would mean some surface based instability
too. Model instability shows this too (500 to 1000 j/kg of MU
cape).

- Fall Starts on Wednesday

Fall officially starts on the September 22nd at 320 pm. It will
feel like fall too. As an aside, the ensembles of the GFS, ECMWF
and Canadian models keep us cold the rest of the month of
September! Yes, no highs over 70 from the 22nd through the 30th on
any of the 3 models.

Both the GFS and ECMWF bring the 850 temps to near 0c during the
day Wednesday over our northern CWA. That is more than cold enough
for lake effect rain showers. Given the deep upper trough over us
on the GFS (which has has surface high building in but that makes
no sense given the deep trough over us then) and closed low on the
ECMWF we would surely have enough moisture below 700 mb for rain
showers into Thursday morning. These would be very chilly showers
too, I could see temperatures mostly in the 50s given the 850
temps and 1000/850 thickness and clouds that would be around with
this system.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 145 AM EDT Fri Sep 17 2021

VFR conditions area expected through Friday evening at all TAF
sites but with one minor glitch. That glitch is the risk of fog
near sunrise this morning. The risk of fog is highest near JXN,
that is the only TAF site I put fog in. It is possible other sites
could see some fog in the JXN area that is where the greatest
increase in low level dewpoints is early this morning.

Surface high pressure will keep mostly clear skies during the day.
A cold front moving in from the north could bring the risk of
showers after 1 am on Saturday, for the MKG and GRR TAF sites.

&&

.MARINE...
Issued at 347 AM EDT Fri Sep 17 2021

We have a marginal southerly wind event this morning but we are
thinking waves will not get much over 3 feet and even if they do
it only be for few hours. So we do not plan to issue a small craft
advisory for this event this morning.

We will likely need a small craft advisory Tuesday and maybe a
gale warning if the GFS winds are correct for the southerly winds
ahead of the cold front. It is to early to issue anything for
that. If the ECMWF is correct we will need gales on the cold side
of the system on Wednesday.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...WDM
DISCUSSION...WDM
AVIATION...WDM
MARINE...WDM
Hazardous weather outlook, Sep 17, 4:08 AM EDT, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
408 AM EDT Fri Sep 17 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-180815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
408 AM EDT Fri Sep 17 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Non severe thunderstorms are possible tonight into early
Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a good chance of thunderstorm Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-180815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
408 AM EDT Fri Sep 17 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few thunderstorms are possible tonight.

Winds and waves will likely be hazardous to small craft by midday
Monday into Thursday. Thunderstorms are possible Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

wdm

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 6:47 AM EDTBeach Hazards StatementGRRMason13 hr

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.